Colorado, 2010Winter Storm and Winter Weather in Colorado, March 31, 2010
March 31, 2010 · NWS GJT · 9 events in 9 counties and zones
A strong winter storm system moved into the Great Basin region pulling a strong cold front with it. The front pushed through western Colorado where it spread heavy snow over the Colorado mountains and higher valleys of northwest Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system moved into the Great Basin region pulling a strong cold front with it. The front pushed through western Colorado where it spread heavy snow over the Colorado mountains and higher valleys of northwest Colorado. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 4:00 AM MST, 9 hours earlier.
Area forecast discussion, Mar 31, 4:00 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT WED MAR 31 2010
...ONE MORE SPRING-LIKE DAY BEFORE A RETURN TO COLD SHOWERS FOR
THURSDAY AND FRIDAY...
AN IMPRESSIVE EARLY-SPRING STORM IS IN THE OFFING...BUT GETTING THERE
WILL BE MESSY. AT 1 AM THIS MORNING A COLD FRONT WAS ORIENTED
PARALLEL TO THE SW FLOW...FROM CENTRAL UTAH NE TO NEAR CRAIG...AND AT
4 AM RADAR WAS BEGINNING TO RESOLVE SOME ECHOES ALONG THAT BOUNDARY
THAT WILL BE A FOCUS FOR SHOWERS TODAY.
GUSTY SW WINDS CONTINUE TODAY...NOW BRINGING MOISTURE UP FROM THE
SW. SHALLOW INVERSIONS WILL BREAK EARLY THIS MORNING. THE STRONGEST
WIND GUSTS THIS MORNING WILL FAVOR NORTH SLOPES. FILLING INVERTED-V
ENVIRONMENT THIS AFTERNOON WILL HELP TO TRANSLATE STRONG GUSTS DOWN
TO THE SURFACE AS SHOWERS DEVELOP OVER THE MOUNTAINS. A STRONG VORT
MAX DIGGING INTO SOUTHERN CALIFORNIA THIS AFTERNOON WILL STRENGTHEN
AND VEER THE UPPER FLOW...PUSHING THE FRONTAL BAND NORTH INTO
WYOMING.
TONIGHT-THURSDAY NIGHT...SYSTEM WORKS IN SLOWLY FROM THE WEST. THE
PROLONGED SW FLOW IS SOMEWHAT CONCERNING FOR SNOW AMOUNTS INITIALLY.
BUT IMPRESSIVE COLD ADVECTION DROPS 700MB TEMPS FROM +7C HERE
YESTERDAY AFTERNOON TO -10C ACROSS THE NORTH BY FRIDAY MORNING. A
110KT JET OVER A STANDUP COLD FRONT CROSSES THE GREEN RIVER BY
THURSDAY MORNING...WITH THE SLIGHTLY SLOWER NAM FAVORED. THIS DEEP
DYNAMICAL COUPLED SUPPORT TO PROVIDE A FOCUS FOR SHOWERS ACROSS
WESTERN COLORADO ESPECIALLY THURSDAY AFTERNOON. THEN FLOW VEERS TO
NW LATE THURSDAY AND THURSDAY NIGHT FOR OROGRAPHIC SNOWFALL
FAVORING NW-FACING SLOPES. WITH THE CONVECTIVE NATURE OF THIS
STORM...EXPECT LARGE VARIATION IN SNOWFALL AMOUNTS.
THANKS TO SLC CYS BOU PUB AND ABQ OFFICES FOR COORDINATION.
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
BY FRIDAY MORNING THE MAIN TROUGH WILL BE WELL EAST OF THE FORECAST
AREA...WITH THE MIDRANGE MODELS SHOWING ONE LAST SHORTWAVE TROUGH
RIDING DOWN THE BACK SIDE OF THE MAIN TROUGH OVER THE CO NORTHERN AND
CENTRAL MOUNTAINS. HAVE KEPT RELATIVELY HIGH POPS OVER THE CO MTNS
FROM 1-70 NORTH...NEAR THE CONTINENTAL DIVIDE. A SHORTWAVE RIDGE WILL
PASS OVER THE AREA FRIDAY NIGHT...THEN BRISK ZONAL FLOW WITH EMBEDDED
LOW AMPLITUDE VORT MAXES WILL SPREAD ACROSS THE FORECAST AREA SAT AND
SUN. HAVE KEPT MAINLY OROGRAPHIC POPS FOR THOSE TWO DAYS NORTH OF THE
ROAN AND TAVAPUTS PLATEAUS.
MONDAY THROUGH WEDNESDAY...A GFS CONTINUES THE STRONG WEST TO
SOUTHWEST FLOW ALOFT MONDAY...WITH A BROAD LOW AMPLITUDE TROUGH
TRAVELING OVER THE AREA. FOR TUE AND WED THE GFS SHOWS A STRONG RIDGE
AND SIGNIFICANT WARMING. THE ECMWF SHOWS A STRONGER TROUGH MONDAY AND
MONDAY NIGHT...WITH THE RIDGING AND WARMING COMING IN LATER TUE AND
CONTINUING WED.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY FOR MOST OF THE AREA. A COLD FRONT
WILL STALL OVER NW CO AND NE UTAH...CAUSING ISOLATED SHOWERS AND
LOCAL MVFR CONDITIONS OVER NORTHEAST UTAH. STRONG SOUTHWEST WINDS
WILL CONTINUE TODAY CAUSING WIDESPREAD MOUNTAINWAVE TURBULENCE. RAIN
AND SNOW WILL SPREAD ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
TONIGHT CAUSING WIDESPREAD MVFR CIGS AND VSBYS AND AREAS OF IFR
CONDITIONS OVER ALL THE MOUNTAINS. SNOW LEVELS WILL LOWER FROM ABOVE
10,000 FEET MSL TODAY TO 5000-7000 FT THU MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM 9 AM MDT TO 9 PM MDT WEDNESDAY
EVENING FOR ZONES 01>03-06>09-11-14-17-18-20-21.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM FRIDAY
FOR ZONES 03-04-09-10-12-13-17>19.
UT...WIND ADVISORY FROM 9 AM MDT WEDNESDAY TO 9 PM MDT WEDNESDAY
EVENING FOR ZONES 22-25-27>29.
WINTER STORM WARNING FROM 6PM THROUGH MIDNIGHT THURSDAY
FOR ZONE 23.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT
THURSDAY FOR ZONES 25 AND 28.
&&
SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....CJCHazardous weather outlook, Mar 31, 3:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MDT WED MAR 31 2010
COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
450 AM MDT WED MAR 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL CONTINUE TODAY. PRECIPITATION WILL SPREAD
ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS A STRONG LATE WINTER
STORM AFFECTS EASTERN UTAH AND WESTERN COLORADO.
WIND ADVISORIES ARE IN EFFECT FOR MOST OF THE AREA TODAY THROUGH
THIS EVENING. SOUTHWEST WINDS WITH GUST TO 45 MPH OR HIGHER IN MOST
VALLEYS. ACROSS MOST OF THE MOUNTAINS OF CENTRAL AND SOUTHWEST
COLORADO AND SOUTHEAST UTAH...WINDS WILL GUST IN EXCESS OF 58 MPH.
SUCH STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST AND DIFFICULT
TRAVEL FOR HIGH PROFILE VEHICLES.
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
TONIGHT FOR ALL THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.
SNOWFALL AND GUSTY WINDS WILL CAUSE HAZARDOUS DRIVING CONDITIONS OVER
ALL HIGH MOUNTAIN PASSES AND MOST ROADS IN THE HIGH COUNTRY.
NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG PACIFIC STORM WILL CONTINUE CAUSING HAZARDOUS TRAVELING
CONDITIONS ACROSS ALL HIGH MOUNTAIN PASSES ON THURSDAY AND THURSDAY
NIGHT. EXPECT VALLEY RAIN...MOUNTAIN SNOW AND STRONG GUSTY WINDS.
PRECIPITATION WILL DECREASE LATE THURSDAY NIGHT AND FRIDAY...BUT MUCH
COLDER AIR WILL MOVE INTO THE AREA MAKING SNOW POSSIBLE IN ALL VALLEY
BOTTOMS.
ANOTHER PACIFIC STORM WILL BRING WIDESPREAD PRECIPITATION AND
GUSTY WINDS SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Mar 31, 7:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MDT WED MAR 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
03/30/2010 M48 MPH MESA CO TRAINED SPOTTER
WIND GUST OF 48 MPH FROM THE SOUTHWEST TUESDAY
AFTERNOON.
&&
EVENT NUMBER GJT1000360
MALEKSAWinter Storm, Flattop Mountains
- When
- March 31, 1:00 PM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations of 12 to 26 inches while wind gusts up to 45 mph caused extensive blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Southwestern San Juan Mountains
- When
- March 31, 3:00 PM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations of 8 to 16 inches across about half of the area, with about 5 to 7 inches elsewhere. Extensive blowing and drifting snow was caused by frequent wind gusts up to 60 mph, with locally stronger gusts up to 83 mph measured at Mt. Putney and 91 mph at Kendall Mountain. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 31, 4:00 PM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations ranging from 9 to 17 inches. Wind gusts up to 40 mph produced areas of blowing and drifting snow. Severe winter weather conditions and multiple vehicle accidents caused the closure of Interstate 70 in both directions over Vail Pass. Tennessee Pass along Highway 24 was also closed due to many vehicle accidents. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 31, 6:00 PM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations of 8 to 15 inches, with locally higher amounts of up to 20 inches reported over Schofield Pass. Wind gusts ranged from 30 mph to 50 mph and generated extensive blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Northwestern San Juan Mountains
- When
- March 31, 7:00 PM MST to 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations generally around 10 to 15 inches. Extensive blowing and drifting snow was caused by strong wind gusts up to 65 mph, with localized gusts as high as 91 mph on Mt. Abrahms. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Elkhead and Park Mountains
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations ranging from 12 to 22 inches. Winds gusted up to 50 mph and generated extensive blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Grand and Battlement Mesas
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations ranging from 9 to 20 inches. Wind gusts ranging from 40 to 60 mph generated extensive blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Storm, Central Yampa River Basin
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Heavy snowfall produced accumulations of 6 to 10 inches across mainly northern and eastern portions of the area. Wind gusts up to 50 mph generated extensive blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
Winter Weather, Upper Yampa River Basin
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 13 inches. Locally higher amounts were reported, including 16 inches in Clark. Wind gusts up to 35 mph produced areas of blowing snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219029, 219032, 219024, 219027, 219031, 219020, 219021, 219034, 219035.